Newly Diagnosed two weeks ago

Hi, I was just diagnosed with BD. was in hospital for two weeks before the diagnosis.

Currently I'm on prednisone 60 mg and colchicine. I have had a blood test done and if results are ok I will be starting azathioprine in a few days. Has anyone else been on this and has it helped. Currently symptoms of mouth and genital ulcers, severe fatigue,and left knee pain have not responded to prednisone and colchicine. I feel like my only hope is this next med will put this in remission. I use magic mouthwash, and lidocaine

to treat pain. I am 65 yrs old and devastated by the change in my lifestyle.

Until the end of June I was doing tai chi exercises, and enjoying time spent with family and friends. Now if I try to do anything symptoms worsen. Please, if there is anyone who could offer advice, or share there experiences with this illness I would greatly appreciate it.. Until Two weeks ago I had never even heard the words Bechets!!

11 Replies

oldestnewest
  • Hi, I was diagnosed a few weeks ago too (I am 29) with all the same symptoms as you but also I have been getting very bad lesions on my skin. I take the same three drugs as you but also I have infusions of a drug called Infliximab but I have that one because of my skin lesions mainly. Nothing has worked for me yet but they have said they haven't seen it as severe as this before so that's not ideal :(

    However, I have heard a lot of people on here have responded quite well to the drugs you are on but they do take a little while to work so if you've only been on them a couple of weeks, it may be that they still need a bit of time to kick in.

    Don't lose hope, I'm sure they will get you on the right cocktail soon and things will improve.

    I was really freaked out when I got my diagnosis and still am, especially as things are currently not working for me; but everyone here has been really reassuring and offer good advice and support so try not to worry, things will hopefully improve for you soon and they'll get it more under control :)

  • Hi, I was diagnosed 4 years ago. I am currently taking Methotrexate, Hydroxychloroquine and Warfarin. I had similar symptoms to you plus 2 large blood clots in my neck (hence the warfarin) My treatment started with the Htdroxychloroquine then high dose IV steroids and low dose Chemo, I had 6 doses once a fortnight, after that I started on prednisolone 10mg which I took for about a year before tapering off, I don't take any steroids now. I had the bloodtest for Azathioprine but I couldn't have it so my Rheumatology consultant put me on Methotrexate instead.

    I will be honest it did take nearly 2 years before I realised that I was actually starting to feel better, my doctors were honest with me from the start and explained that for me they were hoping that I would regain about 60% of my previous fitness levels and that is probably where I am at now. The ulcers are a lot less frequent now and I can go several months without any providing I don't over do things and don't get too stressed. My biggest issue is still the chronic fatigue, I have never experienced anything quite like it, unfortunately some of the medication can make it worse but atleast I'm not in constant pain anymore. I do get bad headaches from time to time too and have to try and sleep them off as I have to be careful not to take other medication if possible as it all messes with my warfarin levels. I do sometimes take Amitriptyline at night if my sleep pattern gets disrupted too much.

    The best advise I could give you would be to listen to your body, it will tell you when to stop and rest and if that means the housework doesn't get done so be it. Write everything symptom down between appointments so you can let doctors know how often your symptoms are reappearing and if you think of questions you want to ask write those down too so you don't forget. I always take my husband or a friend to my appointments as I don't always fully take in what they are saying and they go over it again with me when I get home.

    Take one day at a time and like I said tell the doctors everything even if it seems trivial to you as it will help them get the medication levels right for you.

    Good luck, I hope they can lesson your pain and discomfort soon xxxx

  • Colchicine takes a while to work(3-6months for me) and did a number on my stomach. Granted, I started this medicine after a major flare. But now, it is my only medicine (was on a bunch for inflammation and infection). You need to rest. Literally sleep as much as you can, this is the best thing you can do for yourself. Ask the doctor for a benzodiazepine to help with this transition.

    It sounds like you are on the right cocktail for starters. Unfortunately, stress causes behcets and then behcets causes stress-you've got to break the cycle and realize that you will pull out. It takes a few months sometimes, but you will pull out.

    Did you have ulcers or any other symptoms before this flare? What happened in the weeks before your hospital stay <reflect upon this>

    Severe emotional trauma as well as physical trauma can bring about an episode. So try to avoid these situations and try to change how you react to stress.

    Get on Valium. Rest. Be postive.

    I wish you luck and speedy healing. You're not alone.

  • Hi rooser1,

    I am intrigued as to why you feel that Valium is an essential drug to treat Behcets. Benzodiazepines produce major addiction issues and psychological problems in their own right. Dr's used to hand them out like sweeties but now, rightly, they are only recommended for very short term use, a few days at the most.

  • I am assuming you're in Europe? In in USA. Valium was prescribed to me to ease my anxiety and paranoia towards the end of my flare. I was so nervous my body was going to crash and as I have stated before stress causes behcets and vice versa. It's a vicious cycle. It is fantastic for short term use (few weeks) to transition back to feeling like everything will be okay. It allows for rest and relaxation. Any prescription used properly will not create addiction. I have spoken to many behcets sufferers and most (like you and me) of them are overhelmed with pain and anxiety to find their world flipped completely upside down. Valium helped me and so I pass this information to others. (I so pharmaceutical research and am a scientist here in the states)

  • Regular albeit intermittent use of Valium is a slippery slope. It's my understanding that after a few days use the drug itself can cause the symptoms that it was prescribed for. It's a sticking plaster in that it doesn't get to the bottom of the problem. Much better to learn how to cope with and actively manage this disease emotionally than take a chemical cosh.

    It may be readily available in the USA but is prescribed with caution in the UK.

  • People can most definitely develop a tolerance and have those symptoms you are describing, from long term use or using it improperly aka "whenever they feel like it."

    I agree that one should actively work everyday with managing this disease and not use a "chemical crutch." I am suggesting the use for the initial transitional period, a few weeks.

    I was given it and used the rx as it was prescribed for the first few weeks and then never needed it again. I also tapered off, like one should. It worked wonders for me, hence, I offer what methods I used to other BD suffers (who are experiencing their first flare).

    Over the years I have cleaned up my diet, used mediation, and yoga and now I am completely zen with my disease and life. I am in the best shape of my life. I am only on birth control and colcrys daily (down from 15 meds a day at one point).

    Have you ever used Valium? If not, kudos to you for not needing it to handle this disease. Some of us just aren't that strong.

  • Hi summeratMGH,

    Just to reassure you that I was on azathioprine for 8 years with great effect. I was prescribed low doses (100mg) as I had low TPMT levels, the enzyme that breaks the drug down inside your body. Just needed regular blood tests (full blood count and liver function) to monitor it. I Used prednisolone at low dose too and was able to work full time, travel, train for half marathon walks, have children etc.

    So it may all look bleak when first diagnosed but I defintely led a "normal life" for a good decade on the right meds for me.

    I can honestly say that adjusting to the Behcet's diagnosis takes far longer. Hopefully you will have been referred to a national Centre of Excellence so you can see the multidisciplinary team of Behcets experts and can access the psychologist there. In The London centre the psychologist recommended a book on mindfulness by Mark Williams so check it out via Amazon. I have also found Behcets books by Joanne Zeis, and American patient with Behcets to be very reliable info and helpful along the journey.

    Good luck

  • Just to add a request that you put a padlock on your original post. I know you are new to the site but the padlocks prevent all entries and replies being accessed from any google search. You also get more responses from Behcets members once the padlock is on as more reassuring privacy setting

  • Thanks for the advice...not exactly sure how to put a padlock on my original post.

    It's probably real simple but can't quite figure it out. Any hints would be greatly appreciated....I think maybe a bit of brain fog going on along with BEHCETS !

  • Hi Hun,

    Go into your post to amend it and then at the bottom there is an option to select whether everyone can see it or just the community. You need to select just the community and it will block out everyone else who is not registered on the BD community site.

    Hope that helps you ! Lol

    Big hugs xx

You may also like...